Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 124, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 21, 2011, 5:13 PM EDT for 5 counties in Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2011, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 21, 2011, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Amelia County, VA, Cumberland County, VA, Fluvanna County, VA, Goochland County, VA, Powhatan County, VA
The radar
The Norfolk radar (KAKQ), 116 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:19 PM EDT, 54 minutes earlier.
Area forecast discussion, Jun 21, 4:19 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 419 PM EDT TUE JUN 21 2011 .SYNOPSIS... .A WARM FRONT WILL STAY WELL TO THE NORTH OF THE MID ATLANTIC REGION TONIGHT THROUGH TOMORROW. WEAK HIGH PRESSURE STAYS OFF TO THE SOUTHEAST AS SOUTH/SOUTHWESTERLY FLOW IS MAINTAINED THROUGH THE PERIOD. A WEAK COLD FRONT APPROACHES THE AREA FROM THE WEST ON THURSDAY...THEN PROGRESSES SLOWLY EAST ACROSS THE MID ATLANTIC REGION FRIDAY INTO SATURDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... THE LATEST SURFACE ANALYSIS SHOWS A WARM FRONT DRAPED WELL N OF THE FORECAST REGION (NEAR THE PA/NY BORDER)...WITH A DISSIPATING STATIONARY BNDRY NEAR THE SC/NC BORDER. OVER OUR REGION...WEAK LEE SIDE TROUGH CONTINUES ACROSS THE CSTL PLAIN...AGAIN W OF I-95 TODAY IN LIGHT OF THE EARLY DAY CLOUDINESS/OUTFLOWS AND THUS LLVL STABILITY OVER ERN VA/NC. STILL FEEL THE BEST FOCUS FOR CONVECTION WILL REMAIN OVER THE FAR NW ZONES...ESPECIALLY WHEN EXTRAPOLATING FROM COMPOSITE RADAR LOOPS. STILL QUITE A FVRBL LLVL THERMODYNAMIC PROFILE AS MENTIONED IN EARLIER DISCUSSION...AND AS SUCH WILL KEEP POPS HIGHEST OVER THE NW CORRIDOR OF THE FCST AREA (UP TO AND INCLUDING THE RIC METRO AREA). DO EXPECT LINEAR CLUSTERS TO SPREAD OUT A BIT UPON HEADING SE FROM THE PIEDMONT REGION INTO CENTRAL AND SCENTRAL VA...THEN DIMINISH AS TYPICAL TOWARD/AFTER SUNSET FOLLOWING THE LOSS OF PEAK DIURNAL HEATING. PER PREVIOUS DISCUSSION...ISOLATED STRONG TO PSBLY SEVERE STORMS ARE POSSIBLE WITH THE MODERATE INSTBY ALONG WITH THE DEGREE OF MID LEVEL DRYING. OVERNIGHT...THE LOSS OF DIURNAL HEATING SHOULD LIMIT THE CHANCES/AREAL COVERAGE OF CONVECTION...HOWEVER...THE MODELS DO SHOW SOME ELEVATED (WARM FRONTAL) CONVERGENCE ALONG A NW-SE AXIS... OR ESSENTIALLY S OF A MID/UPR LEVEL DEFORMATION ZONE (JET AXIS)... WITH WEAK YET NOTICEABLE LEFT-EXIT OR RRQ UPR JET FORCING AFFECTING MAINLY NERN AREAS OF THE FORECAST REGION (TO INCLUDE THE LOWER ERN SHORE). THE GFS IS PARTICULARLY ROBUST WITH THIS FEATURE (THUS THE 50% POPS THROUGH 12Z OVER SBY)...HOWEVER EVEN THE NAM HAS 20-30% POPS OVER THIS REGION. THUS...WILL HIGHLIGHT RAIN CHANCES ACROSS ERN AREAS OVERNIGHT (AFTER MIDNIGHT)...ESPECIALLY ACROSS THE NRN/MIDDLE VA PENINSULAS AND THE LOWER ERN SHORE. MIN TEMPS TONIGHT FROM THE UPPER 60S TO LOWER 70S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... A RELATIVELY LOW CONFIDENCE FORECAST THROUGH THE REST OF THE WEEK IN TERMS OF TIMING THE BEST RAIN CHANCES...AS BY TMRW AFTN/EVENING THE MID LVL RIDGE AXIS PUSHES OFF THE COAST...WHILE UPPER HEIGHTS FALL SLOWLY THROUGH THE END OF THE WEEK AS A CLOSED LOW TRAVERSES THE UPPER MIDWEST/GREAT LAKES REGION THU-FRI. FLAT UPPER LEVEL TROUGHING ACROSS THE MID ATLC REGION WILL RESULT IN LIMITED SYNOPTIC SCALE FORCING ACROSS OUR AREA THROUGH THE SHORT TERM. HIGHLIGHTED HIGHER RAIN CHANCES ONCE AGAIN ACROSS THE NW HALF OF THE FCST REGION TMRW AFTN/EVENING...AGAIN ALONG/NEAR THE LEE TROUGH WHERE LLVL MSTR/THETA-E POOLING IS EXPECTED TO BE HIGHEST DURING PEAK HEATING. WARM CONVEYOR BELT (I.E. AXIS OF 70+ 1000-500 MB RH) SHIFTS E ON THU...OFF THE COAST BY LATE AFTN/EVENING. THE INCREASING LOW-MID LEVEL THETA-E DIFFERENTIAL AS THE WCB SHIFTS TO THE E... ALONG WITH THE DEVELOPING LLVL (DWPT) BNDRY...COULD KICK OF A FEW STRONG TO PSBY SEVERE STORMS ON THU...ESPECIALLY ALONG AND E OF I-95 WHERE THE LLVL THERMODYNAMIC PROFILE (MSTR CONVERGENCE) WILL BE MORE FVRBL. SECONDARY AXIS OF VORTICITY PIVOTING ON THE SRN FLANK OF THE UPPER TROUGH SHOULD FINALLY PUSH THE SLOW MOVING SFC FRONT INTO AND THROUGH AT LEAST W/NW PORTIONS OF OUR REGION BEGINNING ON FRI...AND AS SUCH WILL CONTINUE TO MAINTAIN THE ABOVE-CLIMO POPS ON FRI (30-40%). AS THE UPPER LOW LIFTS N OF THE GREAT LAKES STARTING FRI...AND AS A RESULT THE UPPER TROUGH FLATTENS ONCE AGAIN OVER THE MID ATLC REGION...WILL LIKELY SEE THE SFC FRONT STALL ALONG OR JUST S/SE OF THE FCST REGION FRI-SAT. TEMPS AGAIN EXPECTED TO CLIMB ABOVE NORMAL TMRW THROUGH THE END OF THE WEEK...THOUGH NOT UNSEASONABLE. MAX TEMPS ARE A LOW CONFIDENCE FCST AS WELL GIVEN THE UNCERTAINTY OF CLOUD COVER (ESPECIALLY AM FOLLOWING ANY OVERNIGHT ACTIVITY)...FOR NOW HAVE SETTLED MORE OR LESS ON A BLEND OF THE MAV AND COOLER MET GUIDANCE...WITH LOW-MID 90S INLAND BOTH WED AND THU. FRI A LITTLE COOLER (CLOSER TO 90) WITH THE FRONT IN THE VCNTY AND (THUS) HIGHER POPS/CLOUD COVER. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AN UPPER TROUGH WILL PASS THROUGH THE GREAT LAKES ON FRIDAY NIGHT AND SATURDAY. GOOD AGREEMENT BETWEEN THE GFS AND ECMWF OVER THE TIMING OF THIS TROUGH...HOWEVER THE GFS HAS A MORE SHARP TROUGH AXIS AND THUS A GREATER PRECIP POTENTIAL. WILL STICK WITH 30 POPS FOR NOW. 25 KT LOW LEVEL JET POSSIBLE AHEAD OF THIS TROUGH AS WELL IN ASSOCIATION WITH A COLD FRONT. TEMPS ON SATURDAY WILL CONTINUE TO BE ABOVE NORMAL WITH SOUTHWEST FLOW IN PLACE...HIGHS AROUND 90 THROUGH THE FA. ENERGY FROM AFOREMENTIONED UPPER TROUGH WEAKENS AND PUSHES INTO CANADA FOR SUNDAY AS ZONAL TO WEAKLY CYCLONIC FLOW ALOFT DEVELOPS ACROSS THE FA THROUGH THE BEGINNING OF THE WORK WEAK. THIS WILL MEAN A CHANCE OF DIURNAL SHOWERS AND STORMS EACH DAY IN ASSOCIATION WITH THERMAL TROUGHS AND ANY SHORTWAVES EMBEDDED IN THE FLOW ALOFT. HIGH TEMPS WILL CONTINUE TO BE IN THE UPPER 80S TO LOWER 90S...LOWS IN THE MID 60S TO LOWER 70S. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR CONDS PREVAIL ACROSS THE REGION AS A WEAK SFC HI COVERS THE CWA AND HI PRES ALOFT IS BUILDING OVER THE AREA. HOWEVER A WEAK WARM FRONT WILL DEVELOP WEST OF THE AREA AND MOVE NORTH OF THE REGION TONIGHT. THIS WILL BRING WARMER TEMPS AND MORE UNSTABLE AIR FOR WED AND THU. A FEW ISOLD TSTMS MAY DEVELOP LATE THIS AFTN AND EVENING AND MOVE INTO CENTRL VA BUT DO NOT HAVE HI CONFIDENCE FOR THIS. LIGHT WNDS OVERNIGHT AND CLEARING SKIES WILL HELP TO DEVELOP SOME PTCHY AREAS OF FOG OVERNIGHT. ALSO BIG FIRE IN SE NC MAY BRING SOME SMOKE INTO SRN VA TONIGHT. MORE CONVECTION PSBL FOR WED AND THU AS LEE SIDE TROF DEVELOPS TO THE WEST AND WARM SOUTH WNDS INCREASE LOW LVL MOISTURE. && .MARINE... PREVAILING S/SSE FLOW WILL CONTINUE THROUGH THIS EVENING AT 10-15 KT AS WEAK HIGH PRESSURE STAYS JUST OFF TO THE EAST AND A WARM FRONT PASSES TO THE NORTH. WINDS WILL START VEERING TO THE SW LATE OVERNIGHT AND WILL PERSIST THROUGH THE FIRST HALF OF WEDNESDAY...WHEN SOUTHERLY FLOW RETURNS. SEAS WILL GENERALLY BE 2-3 FT OVER OCEAN WATERS AND 1-2 FT OVER THE BAY AND SOUND. MAINLY S/SW FLOW CONTINUES THROUGH THE END OF THE WEEK. SCA CONDITIONS POSSIBLE WEDNESDAY NIGHT...ESPECIALLY OVER THE BAY WHERE WINDS MAY REACH 17-19 KT. WILL HOLD OFF ON ISSUING SCA FOR NOW DUE TO UNCERTAINTY OF WHICH ZONES MAY REACH CRITERIA AND WHETHER THE NECESSARY WINDS WILL IN FACT BE REACHED. 3-4 FT OCEAN WAVES AND 2-3 FT OVER THE BAY AND SOUND WEDNESDAY NIGHT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...AIR QUALITY ALERT UNTIL 8 AM EDT WEDNESDAY FOR NCZ015>017. VA...NONE. MARINE...NONE. && SYNOPSIS...BKH NEAR TERM...BKH SHORT TERM...BKH LONG TERM...MAS AVIATION...JEF MARINE...MAS
Hazardous weather outlook, Jun 21, 8:19 AM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 819 AM EDT TUE JUN 21 2011 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221230- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 819 AM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A PERIOD OF HOT WEATHER IS EXPECTED WEDNESDAY AND THURSDAY. AFTERNOON HEAT INDICES WILL AVERAGE FROM THE UPPER 90S TO LOWER 100S IN MOST PLACES WEDNESDAY...AND FROM 95 TO 100 ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-650-652-654-656-658-221230- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 819 AM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HURLEY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:20 AM EDT | Special Weather Statement | AKQ | Mecklenburg | 55 min |
| Jun 21, 4:31 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Fluvanna, Goochland | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.